Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 45, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Oct 29, 2009, 6:59 PM CDT for Fort Bend County, Harris County, Texas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 29, 2009, 6:59 PM CDT (23:59 UTC)
- Expired
- Oct 29, 2009, 7:16 PM CDT
- In force
- 17 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Fort Bend County, TX, Harris County, TX
The radar
The Houston radar (KHGX), 65 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 29, 1:14 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 12.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1942 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 330 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 3.7
- Supercell composite
- 21.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHGX 292359 TORHGX TXC157-201-300030- /O.NEW.KHGX.TO.W.0045.091029T2359Z-091030T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 659 PM CDT THU OCT 29 2009 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * TORNADO WARNING FOR... NORTHERN FORT BEND COUNTY IN SOUTHEAST TEXAS... CENTRAL HARRIS COUNTY IN SOUTHEAST TEXAS... * UNTIL 730 PM CDT * AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO THIS TORNADO WAS LOCATED NEAR MISSION BEND... MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO MEMORIAL...ADDICKS...SPRING VALLEY...PINEY POINT VILLAGE...JERSEY VILLAGE...HUNTERS CREEK VILLAGE...HILSHIRE VILLAGE...HEDWIG VILLAGE AND BUNKER HILL VILLAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH IS IN EFFECT UNTIL 900 PM CDT FOR THE WARNED AREA. && PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 2996 9560 2976 9545 2966 9568 2977 9577 TIME...MOT...LOC 2359Z 233DEG 30KT 2975 9566 $$
1 follow-up statement
000 WWUS54 KHGX 300016 SVSHGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 716 PM CDT THU OCT 29 2009 TXC157-201-300026- /O.CAN.KHGX.TO.W.0045.000000T0000Z-091030T0030Z/ HARRIS TX-FORT BEND TX- 716 PM CDT THU OCT 29 2009 ...THE TORNADO WARNING FOR FORT BEND AND HARRIS COUNTIES IS CANCELLED... THE THUNDERSTORM WHICH PROMPTED THE TORNADO HAS WEAKENED OR MOVED OUT OF THE AREA. A TORNADO WATCH IS IN EFFECT UNTIL 900 PM CDT FOR THE WARNED AREA. PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 2996 9560 2976 9545 2966 9568 2977 9577 TIME...MOT...LOC 0016Z 233DEG 30KT 2983 9553 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Oct 29, 6:58 PM CDT, 1 minute earlier.
Area forecast discussion, Oct 29, 6:58 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
658 PM CDT THU OCT 29 2009
.AVIATION...
COLD FRONT JUST PASSED THROUGH UTS. ADJUSTED FROPA TIMING FOR
REST OF TAF SITES (CLOSER TO LATEST NAM12). NUMEROUS CELLS
TRAINING FROM WESTERN FORT BEND TO CONROE TO GROVETON JUST ALONG
AND AHEAD OF FRONT. HIGH HELICITY VALUES IN THE WARM SECTOR HAS
BEEN RESULTING IN OCCASIONAL QUICK DEVELOPING ROTATING CELLS
MOVING RAPIDLY NORTH. ELEVATED WEAKER CONVECTION EXPECTED ONCE
FRONT PASSES THROUGH. SURFACE WINDS INITIALLY GUSTY BEHIND FRONT
(FOR ABOUT 2 HOURS) BEFORE DECREASING AND SPEEDS). CEILINGS
GRADUALLY LIFTING FRIDAY MORNING WITH MAINLY MID AND HIGH LEVEL
CLOUD COVER BY AFTERNOON. 37
&&
.PREV DISCUSSION... /ISSUED 325 PM CDT THU OCT 29 2009/
DISCUSSION...
AT 18Z...A COLD FRONT EXTENDED FROM DFW TO ACT TO HDO. THE FRONT
WAS MOVING EAST AT AROUND 25 MPH. MODELS HAVE DIVERGED WITH REGARD
TO WHEN THE FRONT CLEARS THE AREA. THE GFS IS THE FASTEST AND HAS
THE FRONT THROUGH CLL BY 00Z AND CLEARS THE COAST AROUND 06Z.
CURRENT TRENDS SUPPORT THE FASTER GFS. HOWEVER...THE NAM 12 AND
OTHER LOCAL MODELS SHOW THE FRONT SLOWING CONSIDERABLY AND
LINGERING ACROSS SOUTHEAST THROUGH 09Z. SINCE THE UPPER TROUGH IS
HANGING BACK SO FAR TO THE WEST...THE SLOWING FRONTAL SPEED ALSO
HAS MERIT. TIMING OF THE FRONT IS CRITICAL TO WHERE AND HOW MUCH
RAIN FALLS ACROSS SOUTHEAST TEXAS. AT THIS TIME...AM LEANING
TOWARD THE FASTER GFS. PW VALUES WILL REMAIN ABOVE 2 INCHES AHEAD
OF THE SURFACE FRONT TONIGHT BUT THE RIGHT REAR QUAD PROGGED TO
PROVIDE ADDITIONAL LIFT WILL BE FURTHER WEST...CLOSER TO THE UPPER
LEVEL CENTER. THE SHIFT IN THIS FEATURE WILL HELP TO LIMIT
RAINFALL TOTALS. TRAINING OF SHOWERS/STORMS WILL STILL BE ABLE TO
GIVE SOME AREAS SOME IMPRESSIVE RAINFALL TOTALS. PARTS OF
SOUTHEAST TEXAS HAVE ALREADY RECEIVED BETWEEN 1 AND 3 INCHES OF
RAIN TODAY FROM TRAINING STORMS TODAY. THINK WIDESPREAD RAINFALL
WILL GENERALLY AVERAGE BETWEEN 1 AND 2 INCHES TONIGHT WITH SOME
SPOTS THAT RECEIVE TRAINING...GETTING ANOTHER 2 TO 4 INCHES. WILL
FRESHEN THE FFA TO UPDATE RAINFALL TOTALS.
FEEL THE SEVERE THREAT WILL LINGER INTO THE EVENING DUE TO
ABUNDANT LOW LEVEL SHEAR. STRONG WINDS ALOFT MIXING TO THE SURFACE
IN DOWNDRAFTS COULD ALSO PRODUCE SOME DAMAGING WIND GUSTS. WILL
MAINTAIN SEVERE WORDING IN THE ZONES THROUGH 06Z.
WILL ALLOW THE WIND ADVISORY TO EXPIRE AT 23Z. THE GRADIENT WILL
WEAKEN QUICKLY AS THE FRONT APPROACHES. TIDES ARE RUNNING 1 TO 2
FEET ABOVE NORMAL SO SOME MINOR FLOODING IS STILL POSSIBLE ALONG
HIGHWAY 87 ALONG THE BOLIVAR PENINSULA.
THE 850 MB FRONT WILL STILL HANG BACK AND CONVERGENCE ALONG THIS
BOUNDARY WILL KEEP RAIN IN THE FORECAST THROUGH FRIDAY MORNING.
WILL MAINTAIN HIGH RAIN CHANCES FOR FRIDAY MORNING WITH PRECIP
ENDING FROM WEST TO EAST AS THE 850 MB BOUNDARY PUSHES EAST.
THE WEEKEND AND MOST OF NEXT WEEK LOOK GREAT WITH ABUNDANT
SUNSHINE. NORTHWEST FLOW ALOFT SHOULD KEEP TEMPS NEAR TO SLIGHTLY
BELOW SEASONAL NORMALS AND SKIES MOSTLY CLEAR. 43
MARINE...
SMALL CRAFT ARE STRONGLY ADVISED TO REMAIN IN PORT THROUGH LATE
FRIDAY. STRONG ONSHORE FLOW AHEAD OF THIS LATEST COLD FRONT SWINGING
STRONG OFFSHORE WITHIN A FEW HOURS OF FRIDAYS DAWN. SEAS HAVE
RESPONDED ACCORDINGLY WITH THIS STRENGTHENED SOUTHERLY GULF
FETCH...IN THE 8 TO 11 FOOT RANGE AHEAD OF FRIDAYS FRONTAL PASSAGE.
ALTHOUGH UNDERSTOOD...A REMINDER THAT MARINE THUNDERSTORMS RIDING UP
AHEAD OF THE FRONT COULD PRODUCE SEVERE WINDS AND CHAOTIC SEA
BEHAVIOR DURING THE NOCTURNAL HOURS. THUS...SMALL CRAFT ADVISORY
CONDITIONS WILL MOST LIKELY BE WARRANTED THROUGH FRIDAY AFTERNOON.
WINDS WILL RELAX JUST BEFORE THE SURFACE FRONT CLEARS THE
WATERS...BUT WITH A DECENT SHOT OF NEAR-SURFACE 50F AIR COMING OVER
WARMER MID-70 F DEGREE WATER...IT WONT TAKE LONG TO BE BACK ABOVE
SCA WITH THOSE 20-30 KT (GALE FORCE GUST) NORTHERLIES THROUGH EARLY
FRIDAY AFTERNOON. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 55 63 46 71 49 / 90 50 10 0 0
HOUSTON (IAH) 60 65 47 70 49 / 100 70 20 0 0
GALVESTON (GLS) 64 66 57 71 60 / 100 80 20 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...
HARRIS...JACKSON...LIBERTY...MATAGORDA...WHARTON.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&Hazardous weather outlook, Oct 29, 3:37 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 337 PM CDT THU OCT 29 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-300930- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 337 PM CDT THU OCT 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TONIGHT AND EARLY FRIDAY MORNING A FLASH FLOOD WATCH IS IN EFFECT TODAY THROUGH FRIDAY MORNING. A POTENT STORM SYSTEM WILL BE MOVING THROUGH THE AREA TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THIS SYSTEM DUE TO FAVORABLE WIND SHEAR PROFILES. THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG DAMAGING WINDS AND ISOLATED TORNADOES. IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY THROUGH FRIDAY MORNING WITH THE PASSAGE OF A SLOW MOVING COLD FRONT. THE GREATEST THREAT FOR HEAVY RAINFALL WILL COME ALONG AND AHEAD OF THE COLD FRONT TONIGHT. THE BEST CHANCE FOR HEAVY RAIN WILL OCCUR BETWEEN 4 PM TONIGHT AND 4 AM FRIDAY MORNING. ADDITIONAL RAIN WILL AVERAGE BETWEEN 2 AND 4 INCHES WITH SOME LOCATIONS RECEIVING 5 TO 8 INCHES. THESE AMOUNTS IN COMBINATION WITH ALREADY SATURATED GROUNDS COULD LEAD TO FLOODING. A WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM AS SUSTAINED WINDS WILL BEGIN TO DECREASE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN WILL END FRIDAY MORNING BUT HIGH WATER WILL REMAIN A HAZARD FOR THE MORNING COMMUTE IF HEAVY RAIN DEVELOPS AS FORECAST. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Oct 29, 1:38 PM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
138 PM CDT THU OCT 29 2009
TXZ163-164-179-291915-
HOUSTON-POLK-TRINITY-
138 PM CDT THU OCT 29 2009
...STRONG THUNDERSTORM IN POLK COUNTY...
AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES SOUTH OF APPLE SPRINGS...MOVING NORTH AT
50 MPH.
WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM AS IT MOVES
THROUGH PORTIONS OF POLK AND TRINITY COUNTIES.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...APPLE SPRINGS AND
CORRIGAN.
GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 3140 9495 3135 9495 3133 9490 3129 9488
3126 9488 3124 9485 3117 9482 3115 9482
3112 9478 3110 9469 3081 9492 3084 9512
3145 9503 3145 9501
TIME...MOT...LOC 1837Z 191DEG 42KT 3092 9500The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 8:41 PM CDT | River Flood Warning | HGX | Houston, Madison | 7 days |
| Oct 29, 11:19 AM CDT | Wind Advisory | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 9 hr |
| Oct 29, 12:55 PM CDT | Special Weather Statement | HGX | Trinity, Walker | 65 min |
| Oct 29, 1:09 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Trinity, Walker | 51 min |
| Oct 29, 1:38 PM CDT | Special Weather Statement | HGX | Trinity | 37 min |
| Oct 29, 2:36 PM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto | 39 min |
| Oct 29, 3:14 PM CDT | Severe Thunderstorm Warning | HGX | Polk, Trinity | 46 min |
| Oct 29, 3:22 PM CDT | Tornado Warning | HGX | Polk, Trinity | 38 min |
| Oct 29, 4:17 PM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto, Trinity | 43 min |
| Oct 29, 4:41 PM CDT | Flash Flood Warning | HGX | Polk, San Jacinto, Trinity | 3 hr |
| Oct 29, 4:43 PM CDT | Tornado Warning | HGX | Montgomery | 32 min |
| Oct 29, 5:04 PM CDT | Tornado Warning | HGX | Montgomery, San Jacinto, Walker | 26 min |
| Oct 29, 5:57 PM CDT | Flash Flood Warning | HGX | Grimes, Harris, Montgomery, Walker, Waller | 3 hr |
| Oct 29, 6:46 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend, Harris, Waller | 29 min |
| Oct 29, 6:48 PM CDT | Tornado Warning | HGX | Polk, San Jacinto | 27 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.